Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 229, NWS Dodge City, KS

August 22, 2014Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2014, 7:03 PM CDT for Ellis County, Trego County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 7:03 PM CDT (00:03 UTC)
Expired
Aug 22, 2014, 7:45 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:05 PM CDTTSTM WND DMG8 N Riga, KSA 95 YEAR OLD BARN WAS DESTROYED WITH DEBRIS SCATTERED 250 TO 300 YARDS AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KDDC 230003
SVRDDC
KSC051-195-230045-
/O.NEW.KDDC.SV.W.0229.140823T0003Z-140823T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 700 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF YOCEMENTO TO COLLYER...AND MOVING
  NORTH AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  VODA AND COLLYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 9925 3890 10016 3913 10015 3914 9928
TIME...MOT...LOC 0003Z 178DEG 18KT 3907 9941 3901 10016

HAIL...1.00IN
WIND...70MPH

$$

01
1 follow-up statement
803 
WWUS53 KDDC 230044
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT FRI AUG 22 2014

KSC051-195-230055-
/O.EXP.KDDC.SV.W.0229.000000T0000Z-140823T0045Z/
TREGO KS-ELLIS KS-
744 PM CDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS AND
NORTHERN TREGO COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 3897 9925 3890 10016 3913 10015 3914 9928
TIME...MOT...LOC 0045Z 178DEG 18KT 3928 9942 3922 10017

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 22, 6:30 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT Fri Aug 22 2014

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 352 PM CDT FRI AUG 22 2014

Subtropical high pressure will continue along the Gulf Coast while a
progressive upper level long wave trough gradually progresses toward
the central part of the country by mid week. Temperatures will
remain well above seasonal averages through the weekend with only
brief cooling behind a weak cold front Saturday night and Sunday.
The numerical models are in good agreement in the near term and
appear reasonable, although they have struggled with the position of
the weak surface trough/stationary front extending from southeast
Colorado into northeast Kansas. The biggest challenge for the short
term is anticipating evolution of thunderstorms tonight and timing
the northward progression of the weak front as a modest low level
jet develops this evening.

Very rich mid level moisture covered the central United States this
morning with H7 dewpoints near 5C in the tropical plume extending
from old Mexico to the Central Plains. A vigorous upper level trough
was evident in central New Mexico early this afternoon, and the
upper level trough will progress across western Kansas to central
Nebraska by Saturday morning. An upper level vorticity maximum
evident in eastern Arizona will progress into Kansas Saturday
morning as the vigorous northern stream upper level trough over the
Pacific Northwest drops into the mean long wave trough position. A
subtropical jet streak with H25 winds in excess of 60kts will move
into eastern Colorado early tonight and into western Nebraska
Saturday morning. Upper level divergence in the entrance region of
the jet streak will support large scale upward vertical motion this
evening, especially across eastern Colorado into northwestern
Kansas.

Scattered thunderstorms with little organization developed early
this afternoon across far southwest Kansas, where surface
temperatures near 100 degrees overcame residual CIN on soundings.
Mid level flow in western Kansas was weak, and limited shear with
backing winds in the mid levels is not favorable for development of
rotating updrafts. The potential exists for microbursts with
inverted V soundings through the late afternoon and evening hours.
The better potential for more organized thunderstorms will exist
later this evening in northeast Colorado into northwest Kansas as
shear increases over rich low level moisture north of the surface
boundary. The boundary likely will lift northward slowly this
evening, and the best baroclinic zone likely will extend from
northwest Kansas to south central Nebraska by 06Z. Upward vertical
motion in the entrance region of the jet will support another area
of thunderstorms that will move from eastern Colorado into western
Kansas this evening. Divergence aloft should be sufficient to keep
scattered showers and thunderstorms going well into the night in
western Kansas, and some high based showers may persist until
sunrise. South winds 10 to 15 knots will keep temperatures warm
tonight, and lows in the upper 60s and lower 70s can be expected.

Saturday will be very warm again with H8 temperatures from 25C to
30C during the afternoon hours. Weak upward vertical motion in
advance of the Arizona upper level trough likely will be sufficient
to support development of widely scattered thunderstorms during the
afternoon hours. Instability will be marginal on Saturday with
dewpoints only in the 50s in southwest Kansas, but inverted V
soundings will support the potential for microbursts.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 404 PM CDT FRI AUG 22 2014

Hot temperatures and periodic tstorm chances will continue for the extended
period. On Sunday, a weak front will move across the region, although
temperature advection associated with the front is not that strong.
The net result is continued temperatures in the 90s. A few thunderstorms
may develop towards the afternoon and evening hours along the front.
This front will stall out across the region towards the beginning of
the next business week. The ECMWF does continue the trend of keeping
at least 2/3rds of the CWA in the warm sector, so not confident on
much of a cool down in averaging the area as a whole. Tstorms during
this period will remain isolated/widely scattered. The highest chance
for storms is during the middle portion of next week as a trof with
upper level dynamics moves across the western Kansas. We could also
see the "coolest" temperatures Wednesday/Thursday, but really, temperatures
will be slightly below or near normal. Beyond that, stuck with the allblend
temperatures. The 12Z ECMWF would suggest slightly cooler temperatures
than compared to the official grids to close out the next business week.
This would not last long though, as warm air advection returns ahead
of the next synoptic trof approaching from the northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 627 PM CDT FRI AUG 22 2014

Scattered thunderstorms will affect GCK, DDC, and especially HYS
terminals through mid evening as an upper level disturbance moves
northeast across western Kansas. By late evening, the convective
threat will diminish with loss of heating, and winds will revert
back to the south at 10 to 15 knots overnight. Winds will increase
by midday Saturday to around 20 knots with gusts to 25 to 30 knots
as a fairly tight pressure gradient remains with a leeside low
continuing across eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  99  70  94 /  20  10  20  10
GCK  68  96  67  93 /  30  10  10  10
EHA  66  96  66  93 /  40  10  10  10
LBL  70 101  69  95 /  30  10  10  20
HYS  69  98  69  94 /  40  10  20  10
P28  74 100  73  98 /  10  20  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Aug 22, 3:08 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 AM CDT FRI AUG 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
308 AM CDT FRI AUG 22 2014 /208 AM MDT FRI AUG 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING LATE THIS
AFTERNOON ACROSS THE KANSAS COLORADO BORDER THEN SPREAD EASTWARD
AS THE EVENING PROGRESSES. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT MAY PRODUCE SMALL HAIL AND WINDS UP TO 55 MPH.

A BETTER CHANCE OF THUNDERSTORMS WILL BE FOUND ACROSS WEST CENTRAL
AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL OVER A QUARTER
OF AN INCH AND WINDS OVER 60 MPH BEING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS SATURDAY AFTERNOON INTO SATURDAY EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO
EARLY NEXT WEEK. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS WEST CENTRAL AND CENTRAL
KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Aug 22, 5:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 W GRAY                38.15N 99.66W
08/22/2014  E60.00 MPH       HODGEMAN           KS   TRAINED SPOTTER

&&

LRUTHI
Special weather statement, Aug 22, 6:08 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT FRI AUG 22 2014

KSZ030-031-045-046-230000-
ELLIS-NESS-RUSH-TREGO-
608 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO...NORTHEASTERN
NESS...NORTHWESTERN RUSH AND WESTERN ELLIS COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MCCRACKEN...MOVING NORTH AT
25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3855 9936 3860 9971 3912 9967 3914 9919
TIME...MOT...LOC 2309Z 185DEG 20KT 3867 9950

01
Special weather statement, Aug 22, 6:15 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT FRI AUG 22 2014

KSZ030-230000-
TREGO-
615 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TREGO CENTER...MOVING NORTH
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3893 9977 3881 10016 3913 10015 3914 10000
      3914 9977
TIME...MOT...LOC 2315Z 180DEG 23KT 3896 9996

01
Local storm report, Aug 22, 6:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     11 S ELLIS              38.78N 99.56W
08/22/2014                   ELLIS              KS   EMERGENCY MNGR

            POWERLINES WERE REPORTED DOWN IN THE VICINITY OF
            BUTTERFIELD TRAIL ROAD AND ELLIS AVENUE

0644 PM     TSTM WND GST     5 S ELLIS               38.86N 99.56W
08/22/2014  E70.00 MPH       ELLIS              KS   EMERGENCY MNGR

&&

UMSCHEID
Local storm report, Aug 22, 6:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     7 S ELLIS               38.84N 99.58W
08/22/2014  E60.00 MPH       ELLIS              KS   PUBLIC

&&

MSCOTT
Local storm report, Aug 22, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 ENE FRIZELL           38.19N 99.15W
08/22/2014  E60.00 MPH       PAWNEE             KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:26 PM CDTSpecial Weather StatementDDCEllis34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.